Digoxin and Other Cardiac Glycosides

Chapter: Digoxin and Other Cardiac Glycosides
McMaster Section Editor(s): Dan Perri
Section Editor(s) in Interna Szczeklika: Dorota Klimaszyk, Zbigniew Kołaciński
McMaster Author(s): Sultan Chaudhry, Dan Perri
Additional Information

PathophysiologyTop

Cardiac glycosides are a class of drugs that result in increased inotropy. Digoxin and digitoxin are the 2 commercially available cardiac glycosides. For the purposes of this chapter, we will focus on digoxin and its toxicity and management. Plant sources of cardiac glycosides include foxglove, oleander, lily of the valley, dogbane, yew needles, and milkweed.

The opening of the fast sodium channels in the myocytes is the first step in normal depolarization. This subsequently allows for a change in the resting membrane potential, leading to opening of the voltage-gated calcium channels. As calcium accumulates in the cell, further calcium is released from the sarcoplasmic reticulum, allowing for muscle contraction. The accumulated sodium and calcium are then released from the cell via the sodium potassium ATPase (Na-K-ATPase) and sodium-calcium antiporter (among other pathways).

The main mechanism of action of cardiac glycosides is a reversible inhibition of the Na-K-ATPase pump. This leads to sodium and subsequently calcium accumulation in the myocytes, causing augmentation of inotropy. Additionally, cardiac glycosides increase the vagal tone, resulting in reduced conduction through the sinoatrial (SA) and atrioventricular (AV) nodes.

Digoxin has a large volume of distribution and takes 6 hours to reach therapeutic levels when given orally. The biologic half-life is ~50 hours. The drug is predominantly excreted via the kidneys; the half-life in patients with anuria may be as long as 100 hours. This elimination is performed in part by the p-glycoproteins, which are inhibited by many other drugs, including other antiarrhythmic drugs (amiodarone, verapamil), antibiotics (macrolides), and antifungal agents.

Toxicity

Several factors predispose to digoxin toxicity, including concomitant use of drugs that inhibit the p-glycoprotein, hypokalemia (which increases the risks of arrhythmias in chronic dosing, as hypokalemia further interferes with the function of the Na-K-ATPase pump), hypercalcemia (further accumulation in the myocytes predisposing to arrhythmias), reduced renal function (related to decreased clearance and drug accumulation in blood). Acute-on-chronic overdoses (acute poisoning in patients receiving regular digoxin therapy) are usually more toxic than in drug-naive patients dose-for-dose.

The therapeutic range of digoxin is considered to be 0.8 to 2.0 ng/mL (1.0-2.6 nmol/L). Serum digoxin levels do not correlate well with systemic toxicity: Asymptomatic patients can have “toxic” levels, whereas other patients can have toxic manifestations with a normal serum digoxin level. However, concentrations >4 ng/mL (>5.1 nmol/L) correlate with severe toxic effects, both in acute and chronic poisonings. Therefore, clinical judgment is of critical importance when evaluating patients with symptoms and electrocardiographic (ECG) changes suggestive of digoxin toxicity, and there are absolute levels of digoxin that warrant therapy regardless of symptoms. A toxic effect may be caused by a single dose of 2 mg, serious effects may develop with 5 mg, and death may occur with 10 mg (all amounts are approximate and depend on clinical circumstances). Ingestion of just a few leaves of foxglove or oleander can lead to clinical toxicity.

Poor prognostic factors include age >55 years, male sex, underlying heart disease, high-degree AV block, hyperkalemia, and preexisting acute or chronic renal failure.

Clinical Features and DiagnosisTop

1. Signs and symptoms of poisoning:

1) Cardiac: Palpitations, dyspnea, syncope. Bradyarrhythmias include sinus bradycardia and second-degree or complete heart block. Tachyarrhythmias such as paroxysmal atrial tachycardia, accelerated junctional rhythm, and ventricular tachycardia (VT) and fibrillation may also occur.

2) Gastrointestinal: Nausea, abdominal pain, vomiting, and diarrhea. Mesenteric ischemia can occur with rapid IV infusions.

3) Other symptoms: Fatigue, hallucinations, dizziness, headaches, lethargy, abnormal vision, and a yellow or green rim perceived around sources of light (very rare).

2. Diagnostic and laboratory tests: Digoxin toxicity is a clinical diagnosis based on serum levels, exposure history, and clinical features along with ECG findings. The following laboratory and other investigations aid diagnosis:

1) Serum digoxin concentration: In patients with acute poisoning measured at admission and 6 hours after oral intake or 4 hours after IV intake. Serum concentration of glycosides may not correlate with the severity of poisoning, but a concentration >2 ng/mL (2.6 nmol/L) is considered toxic. Levels are not reliable, as they will be falsely elevated after administration of digitalis-specific antibodies.

2) ECG and rhythm monitoring: Several ECG changes are associated with digoxin effects or toxicity. These include scooping (bowl-shaped) and down-sloping of ST segments; flattened, biphasic, or inverted T waves; and PQ prolongation and QT shortening. Rhythm may show sinus bradycardia (in patients with atrial flutter or fibrillation ventricular rates may be very slow), first-degree AV block, ventricular premature beats (often in the form of bigeminy or trigeminy), and less commonly second-degree SA block and Mobitz type I (Wenckebach) second-degree AV block. Patients with more severe overdose may develop worsening of premature beats (clustered and multiform premature beats), worsening of sinus bradycardia, and in some cases AV junctional escape rhythm or characteristic types of arrhythmia: nonparoxysmal AV junctional tachycardia (with ventricular rates 60-130 beats/min that may easily be overlooked) and atrial tachycardia with AV block of various degrees. Patients with extremely high overdose may have third-degree AV block, third-degree SA block, VT (sometimes bidirectional, ie, with features of right bundle branch block and alternating left and right axis deviation), and ventricular fibrillation (VF).

3) Electrolytes: Due to the ability of digoxin to inhibit Na-K-ATPase in the skeletal muscle and myocardium, an increase in extracellular potassium occurs. Acute digoxin toxicity is often associated with hyperkalemia and the degree correlates with mortality. However, hypokalemia is of greater concern in chronic toxicity. Measuring levels of serum electrolytes (potassium, sodium, chloride) and extended electrolytes (magnesium, calcium, phosphate) along with blood gases (metabolic acidosis may be present), serum creatinine, and urea is important.

TreatmentTop

1. Discontinue the drug.

2. Decontamination: If ingestion of a toxic dose of digoxin (or oleander leaves, yew needles, or any amount of their infusion) occurred within 1 hour (according to some up 6-8 hours), consider gastric lavage with a suspension of activated charcoal.

3. Antidote: Fab fragments of digoxin-binding antibodies. Indicated in life-threatening arrhythmias (VT, VF, asystole, Mobitz type II or complete heart block, symptomatic bradycardia), hyperkalemia (serum potassium >5.5 mmol/L), evidence of end-organ dysfunction (otherwise unexplained reduced renal function or altered level of consciousness). Fab use is also recommended for absolute digoxin levels: >5.1 nmol/L in chronic toxicity and >10 nmol/L in acute ingestion/toxicity. When administering the antidote, closely monitor serum potassium levels, as there is a risk of serum potassium decreasing within 4 hours of administration. Patients with cardiac pacemakers may not have the findings mentioned above and in such cases serum potassium levels and end-organ damage may be the only criteria on the basis of which decision regarding Fab administration should be made.

Patients with renal failure need prolonged monitoring due to delayed/poor excretion of digoxin and antidote. Recurrent toxicity has rarely been described.

4. Methods of enhanced elimination: Dialysis and hemoperfusion are ineffective due to the large size and volume of distribution of digoxin. Repeat-dose activated charcoal or cholestyramine can be considered in cases of digitoxin toxicity (extensive enterohepatic recirculation) or in patients with impaired renal function and digoxin toxicity.

Symptomatic Treatment

1. Hypokalemia and hypomagnesemia: In patients with ventricular or supraventricular tachyarrhythmia without AV block, administer IV potassium to maintain potassium levels at the upper limits of normal (up to 0.5 mmol/min).

2. Treat hyperkalemia (>5.5 mmol/L).

3. In patients with predominant bradyarrhythmia and conduction abnormalities, consider atropine (0.5-2 mg IV). A temporary pacemaker may be required but should only be considered after failure of digoxin-specific antibodies, as pacing in the context of cardiac glycoside toxicity carries a high risk of triggering life-threatening arrhythmias.

4. Supraventricular tachycardia: Phenytoin. Cardioversion should be attempted only as a last resort and with low voltage (risk of treatment-resistant VT).

5. Ventricular tachyarrhythmia typically improves with administration of digoxin-specific antibodies but its resolution may be hastened by normalizing potassium and magnesium levels. If this does not lead to improvement, lidocaine, beta-blockers, and further magnesium sulfate can be administered.

We would love to hear from you

  • Do you have any comments?
  • Have you found a mistake?
  • Would you like to suggest a feature?

We use cookies to ensure you get the best browsing experience on our website. Refer to our Cookies Information and Privacy Policy for more details.